MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 TA6V LONG ROD DIAM 4.5 X 200; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA TITANIUM 4.5 TA6V LONG ROD DIAM 4.5 X 200; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 48133200
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 11/28/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported rod was broken post-operatively.As per the email communication with rep, the revision surgery was planned on (b)(6) 2018.
 
Additional Manufacturer Narrative
Methods: material analysis was performed and each rod was found to have fractured in bending fatigue as a result from the rod contact with another implant.Device history records were reviewed and all released units met specification.Elemental composition of the material confirms with the drawing.Results: the customer reported event was confirmed based on visual inspection of the returned devices.The elemental constituents were as specified on the print.No material or manufacturing defects were found.No similar complaints for the reported lot number were identified.Conclusion: the reported event occurred when the patient was putting backpack on their back.The plausible root cause is sudden impact leading to overload of the construct and assembly of construct producing large bending moment and loads on the device due severe deformity.The ifu state that, "the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the device.".
 
Event or Problem Description
Physician reported rod was broken post-operatively.The reported event occurred when the patient was putting backpack on their back.The device was explanted in a revision surgery.

Brand Name
XIA TITANIUM 4.5 TA6V LONG ROD DIAM 4.5 X 200
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8178557
Report Number0009617544-2018-00301
Device Sequence Number11037322
Product Code NKB
UDI-Device Identifier04546540449405
UDI-Public04546540449405
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48133200
Device Lot NumberM4R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2019
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer03/29/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date04/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age8 YR